Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 6, 2021Floyd County, Indiana

NWS Louisville, KY issued this special weather statement at Jul 6, 2021, 3:20 PM EDT for Floyd County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 3:20 PM EDT (19:20 UTC)
Expired
Jul 6, 2021, 3:45 PM EDT
In force
25 min
Issued by
NWS Louisville, KY

County Floyd County, IN

The radar

The Louisville radar (KLVX), 25 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS83 KLMK 061920
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
320 PM EDT Tue Jul 6 2021

INZ090-091-KYZ030-061945-
Floyd-Harrison-Jefferson-
320 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON...SOUTH
CENTRAL FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Pleasure Ridge
Park, moving west at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Shively, Hollyvilla, Valley Station, St. Dennis, Pleasure
Ridge Par, Pleasure Ridge Park, Fairdale, Minor Lane Heights and
Lanesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3825 8576 3809 8573 3810 8603 3825 8600
TIME...MOT...LOC 1920Z 079DEG 5KT 3816 8583 

$$

RJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:17 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 6, 3:17 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT Tue Jul 6 2021

.Short Term...(This evening through Wednesday)
Issued at 315 PM EDT Tue Jul 6 2021

Isolated to widely scattered convection has fired along a weak W-E
oriented surface trough just south of the I-64 corridor. The
environment is currently characterized by 2000-3000 J/KG of MLCAPE
in the presence of virtually no deep layer shear. So, pulse storm
modes are in play here. Most of the updrafts are struggling under
very weak mid level lapse rates, however a few of the stronger
updrafts that have been 2nd and 3rd generation have overcome the mid
levels to excel. With DCAPE around 1000 J/KG, the gusty wind
potential with any collapsing storm is the main threat. These storms
are presenting a pulse strong to severe threat of isolated
microburst potential. Seeing good velocity signatures off each
microburst, good satellite presentation, and strong outflow
boundaries coming out of collapsing storms all adding confidence in
the gusty wind threat.

Additionally, there is localized heavy rain threat with any slow
moving cell as we saw earlier today in the Lexington Metro. However,
most of the storms will collapse long before they have the potential
to produce enough rain to warrant any advisories/warnings. Will
continue to monitor.

As we move through the afternoon and evening, expect continued
isolated to widely scattered coverage, but coverage will be a bit
more chaotic off the current surface boundary as outflows progress.
Can't rule out any 1 place in our CWA from a short shower or storm,
but think the best coverage will slowly progress northward to along
and north of the I-64 corridor. Still only calling for 20-30%
coverage at any one time.

We should see a relative lull through the overnight with the loss of
daytime heating. If things do clear out enough, patchy fog may be
noted again toward dawn.

Wednesday will bring another round of scattered showers and storms
to the area as PWATs jump across the area thanks to a little help
from the outer moisture from Elsa. In addition, the belt of
westerlies across our north will start to sink into our region ahead
of a shortwave trough that will bring just a little bit more deep
layer flow. Expect things to pop by late morning with coverage
continuing into the afternoon hours. Mid level lapse rates still
won't be impressive so not expecting too many problems, but will
have to watch for localized heavy rain and gusty winds.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 315 PM EDT Tue Jul 6 2021

At the start of the extended period expect to find a shortwave
trough pushing out of the Upper Midwest and into the Upper Great
Lakes/OH Valley region while a broad upper ridge remains anchored
over the SW CONUS. Across the southeast, Tropical Storm Elsa will
likely be moving through the FL panhandle and into southern GA. At
the surface, a weak cold front will extend southwest across northern
OH/IN and back through the central MS Valley. Scattered showers and
storms may be ongoing across the area Wednesday night as a subtle
wave moves overhead; however, most activity is expected to diminish
with the loss of daytime heating.

As the frontal boundary edges closer Thursday, scattered showers and
storms will continue to be possible throughout the day in a warm and
moist environment characterized by highs generally in the mid to
upper 80s, dewpoints in the upper 60s to lower 70s, and PWATs of 1.6-
1.8 inches. Model soundings indicate moderate instability (SBCAPE ~
1000-2000 J/kg) and shear (Effective Shear ~ 20 kts), while lapse-
rates remain pretty meager around 6 C/km. Any stronger storms may be
capable of producing locally gusty winds and heavy downpours.

Uncertainty increases moving into Friday as model guidance varies on
the placement of the frontal boundary, with the general expectation
being that the cold front will stall out somewhere in the vicinity.
If the cold front is able to push all the way through the area,
would expect mostly dry weather on Friday as northerly flow advects
in cooler and drier air. However, if the boundary stalls out
over/north of the area, a warm and moist airmass in continued SWly
flow could result in afternoon convection once again. Will therefore
maintain mention of slight chance PoPs for Friday.

By this weekend, another shortwave trough will dig southeast through
the northern Plains and into the mid MS Valley where it will remain
rather stationary on Sunday and Monday before lifting to the
northeast by Tuesday. At the surface, an area of low pressure will
develop over the central Plains and gradually progress ENE towards
the mid MS Valley and Upper Midwest by early next week. As we remain
between the low to our northwest and a broad area of high pressure
anchored over the southeast CONUS, deep southwesterly flow will
continue to pump warm and moist air into the region. Scattered
showers and storms will be possible each day through the end of the
period, with diurnally enhanced PoPs in the afternoon and evening
hours. High temperatures will generally remain in the mid to upper
80s each day with overnight lows in the upper 60s to lower 70s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 143 PM EDT Tue Jul 6 2021

Isolated to widely scattered showers and storms have developed along
a weak W-E oriented surface boundary this afternoon and will persist
through the late afternoon and early evening hours before
diminishing. Brief heavy rainfall and gusty winds are the main
threats with these storms, although coverage is too low for the TAF
sites to include any prevailing mention at this time. Will keep VCTS
and plan amendments as necessary. It should be noted that gusty
outflow from storms can disperse well away from t-storm centers, so
erratic and unexpected gusts can't be ruled out at any site. Look
for a quiet overnight with patchy fog potentially an issue again
toward dawn Wednesday. Steady SW winds are expected by late morning
Tuesday with scattered late morning and afternoon storms expected
once again. Prob30s will handle the tomorrow storm chances for now.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, Jul 6, 9:55 AM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
955 AM EDT Tue Jul 6 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071400-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
955 AM EDT Tue Jul 6 2021 /855 AM CDT Tue Jul 6 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are possible today, mainly along
and north of the western Kentucky and Bluegrass Parkways. Lightning,
brief heavy rain, and gusty winds would be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected Wednesday to Thursday as a cold front is
forecast to push across the region. Some storms could be strong with
heavy rainfall, gusty winds, and marginally severe hail being
possible. Another round of storms is possible later into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

BJS

In the hours before

Special weather statement, Jul 6, 2:05 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
205 PM EDT Tue Jul 6 2021

KYZ024-025-028-061830-
Meade-Hardin-Breckinridge-
205 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEADE...WEST
CENTRAL HARDIN AND EAST CENTRAL BRECKINRIDGE COUNTIES...

At 204 PM EDT/104 PM CDT/, a strong thunderstorm was located 16 miles
west of Elizabethtown, moving west at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Irvington, Maples Corner, Dyer, Constantine, Howe Valley, Vertrees,
High Plains Corner, Big Spring, Pierce Mill and Four Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3782 8601 3768 8604 3763 8620 3772 8629
      3788 8628
TIME...MOT...LOC 1804Z 100DEG 7KT 3776 8615

SCHOETTMER
Special weather statement, Jul 6, 2:17 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
217 PM EDT Tue Jul 6 2021

KYZ045-046-061845-
Washington-Nelson-
217 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NELSON AND
NORTHWESTERN WASHINGTON COUNTIES...

At 217 PM EDT, a strong thunderstorm was located 10 miles east of
Bardstown, moving northwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bloomfield, Mooresville, Polin, Hardesty, Booker and Maud.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3782 8518 3776 8529 3787 8546 3795 8530
TIME...MOT...LOC 1817Z 144DEG 11KT 3785 8529

SCHOETTMER
Special weather statement, Jul 6, 2:45 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
245 PM EDT Tue Jul 6 2021

KYZ029-045-061915-
Bullitt-Nelson-
245 PM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NELSON AND
SOUTHERN BULLITT COUNTIES...

At 245 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Shepherdsville to
Bardstown. Movement was northwest at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bardstown, Shepherdsville, Lebanon Junction, Samuels Field Airport,
Bardstown Junction, Hobbs, Scuffletown, Deatsville, Cedar Grove and
Belmont.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3797 8547 3776 8535 3777 8537 3776 8538
      3784 8574 3798 8590 3799 8591 3800 8593
TIME...MOT...LOC 1845Z 131DEG 14KT 3787 8573 3782 8546

RJS
Special weather statement, Jul 6, 2:51 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT Tue Jul 6 2021

KYZ040-047>049-056-057-061915-
Mercer-Woodford-Jessamine-Clark-Madison-Garrard-
251 PM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MERCER...
SOUTHWESTERN WOODFORD...NORTHWESTERN GARRARD...SOUTH CENTRAL CLARK...
SOUTHERN JESSAMINE AND NORTHWESTERN MADISON COUNTIES...

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harrodsburg to 9 miles northeast of
Danville to 6 miles west of Harris Ferry. Movement was southwest at
10 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Richmond, Nicholasville, Harrodsburg, Wilmore, Burgin, Oregon,
Redhouse, Valley View, Talmage and Jackson Ferry.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3777 8424 3771 8469 3774 8493 3780 8500
      3794 8482 3784 8455 3786 8444 3785 8443
      3786 8441 3785 8438 3787 8437 3790 8412
TIME...MOT...LOC 1851Z 061DEG 7KT 3783 8483 3776 8467 3784 8423

RJS
Local storm report, Jul 6, 3:03 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     1 NE GARFIELD           37.79N 86.34W
07/06/2021                   BRECKINRIDGE       KY   911 CALL CENTER

            FALLEN TREE DOWN OVER ROADWAY, NOW HAS BEEN
            CLEARED ON HIGHWAY 60 NORTHEAST OF GARFIELD.

&&

SRM
Special weather statement, Jul 6, 3:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
320 PM EDT Tue Jul 6 2021

INZ090-091-KYZ030-061945-
Floyd-Harrison-Jefferson-
320 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON...SOUTH
CENTRAL FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Pleasure Ridge
Park, moving west at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Shively, Hollyvilla, Valley Station, St. Dennis, Pleasure
Ridge Par, Pleasure Ridge Park, Fairdale, Minor Lane Heights and
Lanesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3825 8576 3809 8573 3810 8603 3825 8600
TIME...MOT...LOC 1920Z 079DEG 5KT 3816 8583

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:32 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jul 6, 1:40 PM EDTSpecial Weather StatementLMKHardin20 min
Jul 6, 2:05 PM EDTSpecial Weather StatementLMKHardin25 min
Jul 6, 2:17 PM EDTSpecial Weather StatementLMKNelson28 min
Jul 6, 2:20 PM EDTSevere Thunderstorm WarningLMKBreckinridge25 min
Jul 6, 2:44 PM EDTSevere Thunderstorm WarningLMKBreckinridge31 min
Jul 6, 2:45 PM EDTSpecial Weather StatementLMKBullitt, Nelson30 min
Jul 6, 2:51 PM EDTSpecial Weather StatementLMKMercer24 min
Jul 6, 3:04 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford26 min
Jul 6, 3:25 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford35 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKJefferson34 min
Jul 6, 3:56 PM EDTSpecial Weather StatementLMKWoodford34 min
Jul 6, 4:21 PM EDTSpecial Weather StatementLMKJefferson24 min
Jul 6, 4:25 PM EDTSpecial Weather StatementLMKScott20 min
Jul 6, 4:26 PM EDTSpecial Weather StatementLMKNicholas19 min
Jul 6, 4:34 PM EDTSevere Thunderstorm WarningLMKScott26 min
Jul 6, 4:42 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 4:46 PM EDTSpecial Weather StatementLMKWashington14 min
Jul 6, 4:49 PM EDTAreal Flood AdvisoryLMKScott116 min
Jul 6, 4:53 PM EDTSpecial Weather StatementLMKNicholas22 min
Jul 6, 4:57 PM EDTSpecial Weather StatementLMKShelby18 min
Jul 6, 5:00 PM EDTSpecial Weather StatementLMKScott30 min
Jul 6, 5:03 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas27 min
Jul 6, 5:16 PM EDTSpecial Weather StatementLMKShelby14 min
Jul 6, 5:19 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas90 min
Jul 6, 5:25 PM EDTSpecial Weather StatementLMKOldham20 min
Jul 6, 5:29 PM EDTSpecial Weather StatementLMKHenry16 min
Jul 6, 5:44 PM EDTSpecial Weather StatementLMKTrimble31 min
Jul 6, 4:00 PM EDTSpecial Weather StatementLMKFloyd30 min
Jul 6, 4:37 PM EDTSevere Thunderstorm WarningLMKClark, Floyd23 min
Jul 6, 4:59 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:14 PM EDTSpecial Weather StatementLMKClark16 min
Jul 6, 5:34 PM EDTSpecial Weather StatementLMKClark11 min
Jul 6, 5:46 PM EDTSpecial Weather StatementLMKOrange, Scott, Washington29 min
Jul 6, 6:10 PM EDTSpecial Weather StatementLMKJefferson35 min
Jul 6, 6:21 PM EDTSpecial Weather StatementLMKOrange24 min
Jul 6, 6:43 PM EDTSpecial Weather StatementLMKJefferson32 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.